For most of us, we associate electrolyte loss with high temperatures, exertion, and sweating. But did you now that you can significantly deplete electrolytes in the body just by taking certain prescription medications?
One of the nutritional issues that is not well known by consumers and the public is that many common prescription medications can induce or cause certain electrolytes and nutrients to become low or depleted in the body. This can also cause drug-induced nutritional deficiencies where the body has a deficit or negative balance of a particular mineral in the cells and tissues.
Related article: Salt Water Hydration? The Surprising Science of Electrolytes and Dehydration
Hyla Cass, M.D., a well-known expert on medical and nutrition issues, wrote an informative, two-part article on the topic published in The Huffington Post. In her article, Dr. Cass lists all of the common prescription medications and the interactions these medications are known to have in upsetting the balance of electrolytes in the body.Below are some of the common medications and their interaction(s) related to electrolyte deficiency:
High-Blood Pressure Medications (Anti-hypertensives): Thiazide-type diuretics can deplete potassium, an essential electrolyte from the body. Doctors often prescribe potassium to offset the depletion caused by these drugs. However these diuretics also rob other minerals and trace elements, including magnesium, sodium, potassium, and zinc, which as Cass notes, “are seldom supplemented.” One study found that hypokalemia (a metabolic imbalance that occurs when potassium levels in the blood are too low) was present in 8.5% of patients treated with thiazide diuretics and hyponatremia (low sodium) in 13.7% of the same patients. Thiazide diuretics also decrease magnesium, an essential mineral, in 20% of patients and decrease serum zinc, a trace element.
Related article: Magnesium Deficiency – Needs for Magnesium are Not Met in Most People
Acid-Blockers, Antacids, PPI and 2 Blockers: Commonly prescribed to treat heartburn, gastroesophageal reflux disease (GERD), and peptic ulcers, these drugs cause several nutrient deficiencies. OTC antacids are designed to buffer or neutralize stomach acid, but this reduction of stomach acid can also interfere with the breakdown of food in the stomach, and, hence, the breakdown and release of nutrients in food. The lack of stomach acid (achlorhydria) similarly interferes with the absorption of folic acid, iron, and zinc. One study found that people who use proton-pump inhibitors for a year or more are 2.5 times more likely to suffer from hip fracture versus control patients. As a result, Cass recommends supplementing with folic acid, vitamin D, calcium, chromium, iron, zinc, and phosphorous.
Oral Contraceptives & Hormone Replacement Therapy: Young women who are taking oral contraceptives (the pill) and baby boomers who are using hormone replacement therapy, or HRT, are at risk for the depletion of magnesium, B6, B12, and folic acid. For women who are taking HRT, Cass recommends taking supplemental calcium, magnesium, folic acid, B2, B6, vitamin C, and zinc.
Related article: Magnesium – The Forgotten Mineral
Antibiotics: Some antibiotics including ofloxacin deplete calcium and iron; tetracyclines deplete calcium and magnesium. Aminoglycosides cause imbalanced magnesium, calcium, and potassium levels. One study found that gentamicin increased calcium excretion by 5% and magnesium by 8.4%. Antibiotics will also upset the balance of natural and “good” bacteria flora in the digestive system, such as Lactobacillus acidophilus and Bifidobacterium. Therefore, if you’re taking an antibiotic it’s a good idea to replace those friendly bacteria. This can also help reduce some of the side effects (stomach cramps, diarrhea) associated with antibiotics.
It may seem benign that certain medications can affect or even impede the absorption of electrolytes or other minerals and vitamins, but these interactions, especially if some of these medications are taken long-term, can multiply into significant nutritional consequences for individuals. Potential electrolyte deficiency should be considered when looking at medication options.
Related article: How to Get Rid of a Charley Horse – and 4 Simple Fixes
Cass, Hyla. M.D.. Is Your Medication Robbing You of Nutrients Part 2: Getting Specific. Retrieved September 15, 2010, from https://www.huffingtonpost.com/hyla-cass-md/is-your-medication-robbin_1_b_691711.html